Texas, 2025

Hail and Damaging Winds in Texas, April 2 to 3, 2025

April 2 to 3, 2025 · NWS MAF · 4 events in 3 counties and zones

A strengthening frontal boundary intersecting with a dryline over far eastern portions of the Permian Basin, resulting in strong to severe thunderstorms during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strengthening frontal boundary intersecting with a dryline over far eastern portions of the Permian Basin, resulting in strong to severe thunderstorms during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 2, 11:40 PM CST, 18 minutes earlier. Its key messages:

  • Updated at 1239 AM CDT Thu Apr 3 2025
  • Strong winds, blowing dust, and critical fire weather conditions will impact portions of west and southwest Texas today.
  • Rain chances increase late this week and into the weekend. The best chances of measurable rainfall are over southeast New Mexico/the Permian Basin during the Friday night through Saturday afternoon timeframe.
  • Freezing temperatures are possible across much of the area Sunday morning.
Area forecast discussion, Apr 2, 11:40 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1240 AM CDT Thu Apr 3 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1239 AM CDT Thu Apr 3 2025

- Strong winds, blowing dust, and critical fire weather conditions
  will impact portions of west and southwest Texas today.

- Rain chances increase late this week and into the weekend. The
  best chances of measurable rainfall are over southeast New
  Mexico/the Permian Basin during the Friday night through
  Saturday afternoon timeframe.

- Freezing temperatures are possible across much of the area
  Sunday morning.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 201 PM CDT Wed Apr 2 2025

Current satellite imagery and surface observations show a cold
front moving through central Texas. A longwave mid-level trough
also continues to progress across the western half of the US and
will be prevalent to our west throughout the short-term period.
Tonight, shortwave troughing in the entrance region of the
longwave system translates across West Texas. The shortwave
trough will provide some lift and very limited low-level moisture
across the northeastern Permian Basin late tonight into early
tomorrow morning. Guidance has lackadaisical surface dewpoints
during this timeframe spanning from the upper 30s to lower 40s
being the highest amounts across Mitchell and Scurry counties due
to the dryline situated further to the east. High resolution
deterministic and HREF guidance depicts 'inverted V'forecast
sounding for these areas. These type of soundings are associated
with a damaging wind threat if a storm does occur. Storms will be
inhibited from developing given the limited low- level moisture
along with little to no instability. Low (25-30%) rain chances
with a rumble of thunder or two are anticipated for the same areas
from 4-7am. Low temperatures tomorrow morning are forecasted to
generally range in the mid 40s to upper 50s.

Tomorrow, the mid-level trough continues to approach the region.
Dry conditions and near normal temperatures reaching the mid 60s
to lower 80s regionwide are expected throughout the day, thanks to
dry slotting. Rain chances are back heading into Thursday night
as another shortwave trough pushes a cold front into the region.
The cold front will provide lift and pull moisture further
westward. Areas across the eastern Permian Basin are anticipated
to have the greater chance of seeing rain showers especially after
midnight as the cold front comes through. Guidance is fairly
uncertain with these amounts ranging from 0.05-0.5" from least-
case scenario to most-case scenario, while areas further west are
expected to receive less rainfall (0.01-0.15") or no rainfall at
all. Low temperatures are forecasted to slightly dip a couple of
degrees cooler generally spanning from the lower 40s to mid 50s
Friday morning.

Lamberson

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 201 PM CDT Wed Apr 2 2025

Models are getting into better agreement for a rain "event"
coming up to end the week and into the weekend. The main questions
remain where exactly the rain will fall and how much. Friday
morning it appears the best rain chances will be terrain aided
convection in southeastern New Mexico as well as storms developing
eastern Permian Basin just west of an old stationary front over
the Big Country of Texas. Southwesterly flow aloft favors storm
training in a SW-NE direction meaning some areas will get good
rainfall while others get none. The rain should diminish for a
short time early Friday afternoon before increasing again Friday
evening in SE NM, the western PB, and upper Trans Pecos as the
upper low gets nearer to the CWA. Upper flow aloft becomes more
westerly Friday night helping push the showers and storms farther
east and giving the central PB and lower Trans Pecos better rain
chances. It is by this time that the best chance for good
(0.25"-0.50" or more) widespread rainfall amounts will occur.

The surface winds are chaotic during this time. As stated
earlier, the front that moved through the area last night hangs up
to our east and becomes stationary providing a light continuing
northerly or easterly flow through Saturday. This along with rain
cooled temperatures gives the impression of a frontal passage, but
we will not actually get a cold front through until during the day
on Saturday. Rain is expected to diminish Saturday morning before
increasing again as lift from behind the cold front is enhanced
by the upper low which by now will be overhead. However while rain
chances increase behind the cold front, dewpoints will be
dropping as a colder and drier airmass moves into West Texas and
eastern New Mexico meaning rainfall amounts will be lighter. So
while the likely rainfall chances in the forecast for Saturday on
the surface appear nice, in all likelihood it will be a light
post frontal rain or possibly even drizzle that will be measured
in a few tenths. Still, we will take anything we can get.

Highs behind the cold front on Saturday will only be in the 40s
and 50s, mainly north of I-10, and in the 60s and 70s farther
south. After frontal passage the entire area will be in the 50s
and 60s on Sunday. Lows Sunday morning may be the last shot at
freezing temperatures for the season with most of the area
expected to drop below freezing. Sensitive plants will need
protection from these temperatures but road conditions should be
fine since ground temperatures are high enough that slick roads
should not be a problem. Even in northern Lea County where a rain
and snow mix is possible, road conditions are not expected to be a
problem.

The upper low moves east early next week leaving us under a
drier, northwesterly upper level flow. Temperatures climb back up
to near normal by Wednesday with highs reaching the 70s to lower
80s.

Hennig

&&

.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT Thu Apr 3 2025

VFR conditions prevail at all terminals. Winds are forecast to
generally be out of the northeast at most sites, with speeds of
10kts or less. There are chances of rain at all sites towards the
end of this period, but have left out of TAFS due to uncertainty of
exact locations showers will develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               76  50  63  46 /  10  60  50  80
Carlsbad                 69  46  58  39 /  10  40  70  60
Dryden                   88  58  81  51 /   0  40  20  60
Fort Stockton            81  53  69  46 /  10  40  40  60
Guadalupe Pass           60  43  52  37 /  10  30  60  50
Hobbs                    70  45  58  37 /  10  50  70  70
Marfa                    75  46  68  40 /  10  10  50  50
Midland Intl Airport     76  51  63  45 /  10  50  30  70
Odessa                   75  51  63  45 /  10  50  30  70
Wink                     76  50  64  43 /  10  40  60  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...11
LONG TERM....10
AVIATION...55

In the hours before

Special weather statement, Apr 2, 11:26 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1226 AM CDT Thu Apr 3 2025

TXZ053-030600-
Mitchell TX-
1226 AM CDT Thu Apr 3 2025

...A STRONG THUNDERSTORM WILL IMPACT MITCHELL COUNTY THROUGH 100 AM
CDT...

At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Lake Colorado City State Park, or 19 miles
southwest of Colorado City, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Colorado City Airport, Loraine, Cuthbert, Lake Colorado City,
Champion Creek Reservoir, Westbrook, Lake Colorado City State Park,
Buford, and Colorado City.

This includes Interstate 20 between mile markers 201 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3208 10094 3208 10107 3211 10118 3252 10107
      3252 10085 3249 10066 3243 10066
TIME...MOT...LOC 0526Z 208DEG 42KT 3217 10106

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

21
Special weather statement, Apr 2, 11:56 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1256 AM CDT Thu Apr 3 2025

TXZ052-053-030645-
Mitchell TX-Howard TX-
1256 AM CDT Thu Apr 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MITCHELL AND HOWARD
COUNTIES THROUGH 145 AM CDT...

At 1255 AM CDT, Doppler radar was tracking a strong thunderstorm near
Big Spring, moving northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Big Spring Country Club, Sand Springs, Vincent, Coahoma, Forsan, Big
Spring McMahon-Wrinkle Airpark, Luther, Elbow, and Big Spring.

This includes Interstate 20 between mile markers 172 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3209 10134 3209 10162 3252 10147 3252 10108
TIME...MOT...LOC 0555Z 208DEG 53KT 3218 10148

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

21

The radar

The San Angelo radar (KSJT), 117 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Mitchell

When
April 2, 11:58 PM CST to April 3, 12:04 AM CST
Where
Mitchell County, 0.9 mi SE of Loraine
Measured
0.75 in hail
Reported by
Public
Coordinates
32.410, -100.710

A report of dime size hail was received from mPING.

Hail, Howard

When
April 2, 11:58 PM CST to April 3, 12:08 AM CST
Where
Howard County, 1.36 mi ENE of Big Spring
Measured
1 in hail
Reported by
Public
Coordinates
32.260, -101.450

A report from the public of nickel to quarter size hail on the east side of Big Spring.

Thunderstorm Wind, Scurry

When
April 3, 2:52 AM CST to 2:53 AM CST
Where
Scurry County, 1.5 mi SSW of Winston
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.680, -100.930

A maximum wind gust of 61 MPH was observed at the West Texas Mesonet site, 3SSW Snyder, and it was associated with a microburst.

Thunderstorm Wind, Scurry

When
April 3, 2:53 AM CST to 2:58 AM CST
Where
Scurry County, 2.33 mi E of Snyder
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
32.720, -100.860

A maximum wind gust of 80 MPH was observed at the West Texas Mesonet site, 3E Snyder, and it was associated with a microburst.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243424, 1243426, 1243427, 1243428.